Montana, 2021

High Wind in Montana, December 18 to 20, 2021

December 18 to 20, 2021 · NWS BYZ · 6 events in 5 counties and zones

A tight north/south surface pressure gradient across the Livingston and Nye areas, along with a tight west/east surface pressure gradient just east of the foothills resulted in high wind gusts across these areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A tight north/south surface pressure gradient across the Livingston and Nye areas, along with a tight west/east surface pressure gradient just east of the foothills resulted in high wind gusts across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 18, 3:19 AM MST, 12 hours 5 minutes earlier.

Area forecast discussion, Dec 18, 3:19 AM MST, 12 hours 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
319 AM MST Sat Dec 18 2021

.DISCUSSION...

Today through Sunday night...

Clear skies have allowed temperatures to drop well below zero in
many areas east of Billings this morning. From Billings to the
west, warm air advection and southwest winds have developed
pushing temperatures up off their mid evening lows. Warm advection
will be the theme of the day as ridging builds in aloft. Under the
ridge expect gap winds to increase along the western foothills,
stirring up recent snowfall for areas of blowing/drifting snow.
For the rest of the area should see temperatures climb into the 25
to 35 degree range this afternoon with a south/southwest breeze
developing through the day.

Current winter weather advisory for the Livingston and Nye
vicinities will continue through at least this morning, but
expect a transition to a wind advisory or possibly a high wind
warning this afternoon. Have seen some restricted visibility
around Livingston overnight with the airport dropping down to
around a mile at times in blowing snow. However web cams do not
look too bad in this area and expect that any snow that could be
lofted in the 50 to 60 mph wind gust range probably will have been
exhausted by mid day. Guidance on wind speeds for tonight suggest
gusts in the 65 to 75 mph range developing by midnight, continuing
through Sunday morning before tapering off. Chances for 75+ mph
gusts check in at around 30 percent. Either way with the higher
end wind speeds think a wind highlite will be needed.

Sunday afternoon the zonal jet stream over southern Canada sags
southward and pushes a cold front through the area mid to late
afternoon. Temperatures will drop from the mid 30s to the 20s late
in the day. Latest NBM guidance pulls precipitation further south
than previous runs with an inch or more of snow now showing up along
and north of a Miles City to Billings to Nye line, and 2 to 4
inches along the Musselshell river valley Sunday night. Still some
uncertainty with how far south the snow will get as its going to
be tied to the depth of the cold air, and in this case the push
southward is entirely from subtle jet forcing. For now looks like
the Monday morning commute will be impacted by snow along and
north of the Yellowstone river valley. Chambers

Monday through Friday...

The extended forecast looks unsettled as a series of shortwave
troughs move across the area.

Monday looks to start off with some precip across central Montana
as the first in a series of shortwave troughs featured in the
extended forecast makes its way out of the area. Snowfall will
diminish by Monday afternoon as the associated surface high moves
into the Dakotas. Northwest flow aloft will replace the departing
wave Monday evening, so high winds are likely once again along the
Livingston/Nye corridor into Tuesday morning. Expect gusts up to
60 mph overnight, in addition to some blowing snow reducing
visibility at times.

The second trough moves through Tuesday morning in what looks
like a very similar story, though slightly more progressive, so
precip chances are lower and would be focused along the
northeastern CWA. Once again, precip diminishes rather quickly
Tuesday evening. A more substantial but narrow ridge builds
overnight Tuesday before yet another shortwave trough moves
through on Wednesday morning. However, this trough originates from
the deeper upper low off of the west coast and will move through
the area from the southwest. Because of this, precip will mostly
be confined to the favored southwesterly upslope areas in the
western mountains and foothills early on. Later in the day into
Thursday, precip chances increase across the area as a surface low
ejects in the lee of the Rockies and moves into the Dakotas. This
system will not be as cold as the two earlier in the week, so
Wednesday looks to be the warmest day of the week.

Details regarding precip Thursday and beyond remain largely
unclear. Ensembles continue to show an active pattern, but will
need to wait for coming shifts to start to discuss more details.

Highs Monday will be in the 20s with some warmer air tucked into
the western foothills. Tuesday will be slightly warmer with 20s
east and 40s west. Wednesday and Thursday will be mostly 30s and
40s before a cool down Friday into the 20s.

Behringer

&&

.AVIATION...

VFR will prevail throughout the period with the exception of MVFR
to IFR at KLVM due to blowing snow. Gusty WSW winds to 50 kts are
likely at KLVM through Saturday evening. Expect gusty SW winds to
25 kts at KBIL. Winds will be relatively light elsewhere. Some
mountain obscuration is possible over the Beartooth/Absarokas
Saturday afternoon.

Behringer

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 028 024/036 010/022 011/031 017/037 016/032 016/030
    0/B 01/B    72/S    10/B    01/B    11/B    22/S
LVM 034 025/041 023/039 028/043 028/043 024/040 025/040
    0/Q 02/S    62/S    10/N    11/N    23/S    33/S
HDN 027 017/038 008/024 007/031 010/037 011/032 011/031
    0/B 01/E    61/E    20/B    00/B    11/B    21/B
MLS 020 012/037 004/018 007/024 007/033 008/026 007/022
    0/U 00/E    41/E    20/B    01/B    11/B    11/B
4BQ 029 020/041 011/024 015/032 017/041 017/035 017/037
    0/U 00/B    10/E    10/B    00/B    11/B    11/B
BHK 026 017/039 005/021 011/026 010/037 011/027 011/028
    0/U 00/B    10/B    10/B    00/B    11/B    11/B
SHR 033 020/045 014/031 018/039 021/045 020/040 021/042
    0/U 00/B    10/B    10/B    00/B    11/B    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 5 PM MST Sunday FOR
      ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 18, 2:49 PM MST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
249 PM MST Sat Dec 18 2021

MTZ029-042-063-141-172-228-182300-
Musselshell-Golden Valley-Judith Gap-Northern Sweet Grass-
Melville Foothills-Southern Wheatland-
249 PM MST Sat Dec 18 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Accumulating snowfall.

* WHERE...Along and north of a Nye to Hardin to Miles City line.

* WHEN...Sunday night into Monday morning.

* ADDITIONAL DETAILS...A cold front will bring a chance for
  accumulating snow Sunday night. Most locations can expect an
  inch or two of accumulation, but 3 to 4 inches may fall along the
  Musselshell river valley from Harlowton to Roundup.

* ADDITIONAL HAZARD CONCERNS...Snow covered and slick roads along
  with poor visibility may make travel difficult Sunday night
  through the Monday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Dec 18, 9:44 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
944 AM MST SAT DEC 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
12/18/2021  M59.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

RMS
Local storm report, Dec 18, 2:16 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
216 PM MST SAT DEC 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
12/18/2021  M61.00 MPH       PARK               MT   DEPT OF HIGHWAYS

1218 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/18/2021  M74.00 MPH       PARK               MT   ASOS

&&

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
December 18, 3:24 PM MST to December 19, 3:00 PM MST
Where
Livingston Area forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted to 81 mph at the Livingston Airport.

High Wind, Northern Sweet Grass

When
December 18, 4:00 PM MST to December 19, 3:30 AM MST
Where
Northern Sweet Grass forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted 58 to 65 mph across the area.

High Wind, Beartooth Foothills

When
December 18, 10:00 PM MST to December 19, 3:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Winds gusted to 89 mph near Red Lodge.

High Wind, Melville Foothills

When
December 19, 5:00 AM MST to 3:00 PM MST
Where
Melville Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Winds gusted to 61 mph across the Melville area.

High Wind, Northern Sweet Grass

When
December 19, 5:00 AM MST to 3:00 PM MST
Where
Northern Sweet Grass forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 61 mph across the area.

High Wind, Paradise Valley

When
December 20, 8:45 PM MST to 11:59 PM MST
Where
Paradise Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the Emigrant area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992388, 992389, 992386, 992384, 992385, 992390.